Maryland, 2003Damaging Wind in Maryland, July 8, 2003
July 8, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 2:38 PM EST, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 2:38 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003
ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.
.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.
OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.
FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.
WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 4:18 AM EST, 16 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...
NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 8, 7:19 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
819 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM HANOVERTON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0739 PM LISBON OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0740 PM LISBON OH 58 MPH TSTM WIND GUST
07/08/03 COLUMBIANA
0740 PM STEUBENVILLE OH WIND DAMAGE
07/08/03 JEFFERSON NUMEROOUS LARGE TREES AND
POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0720 PM MINERVA OH WIND DAMAGE
07/08/03 CARROLL LARGE TREE ACROSS ROUTE
30. ROAD CLOSED. REPORTED
BY EMERGENCY MANAGEMENT.
0740 PM COUNTYWIDE WV WIND DAMAGE
07/08/03 HANCOCK LARGE TREES AND POWERLINES
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0742 PM COLLIERS WV WIND DAMAGE
07/08/03 BROOKE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 8, 7:33 PM EST, 1 hour 42 minutes before
MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-090400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT TUE JUL 8 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BUTLER CLARION
FAYETTE FOREST GREENE INDIANA
JEFFERSON VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
MARION MONONGALIA PRESTON TUCKER
IN MARYLAND...
GARRETT
A WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE
WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Local storm report, Jul 8, 7:49 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
849 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM BAYARD OH FLASH FLOODS
07/08/03 COLUMBIANA SANDY CREEK FLOODED BAYARD
ROAD JUST NORTH OF BAYARD.
REPORTED BY EMERGENCY
MANAGEMENT
0800 PM INDEPENDENCE PA WIND DAMAGE
07/08/03 BEAVER LARGE TREE SNAPPED OFF
REPORTED BY TRAINED
OBSERVER
0810 PM EVANS CITY PA WIND DAMAGE
07/08/03 BUTLER TREES DOWN IN EVANS CITY.
0823 PM MONROEVILLE PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN MONROEVILLE.
0800 PM WEST VIEW PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN WEST VIEW.
0747 PM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN WASHINGTON.
0755 PM HOUSTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN HOUSTON.
0800 PM EIGHTY FOUR PA WIND DAMAGE
07/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 PM IRWIN PA WIND DAMAGE
07/08/03 WESTMORELAND LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 8, 8:13 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
913 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM BAYARD OH FLASH FLOODS
07/08/03 COLUMBIANA SANDY CREEK FLOODED BAYARD
ROAD JUST NORTH OF BAYARD.
REPORTED BY EMERGENCY
MANAGEMENT
0800 PM INDEPENDENCE PA WIND DAMAGE
07/08/03 BEAVER LARGE TREE SNAPPED OFF
REPORTED BY TRAINED
OBSERVER
0810 PM EVANS CITY PA WIND DAMAGE
07/08/03 BUTLER TREES DOWN IN EVANS CITY.
0823 PM MONROEVILLE PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN MONROEVILLE.
0800 PM WEST VIEW PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN WEST VIEW.
0747 PM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN WASHINGTON.
0755 PM HOUSTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN HOUSTON.
0800 PM EIGHTY FOUR PA WIND DAMAGE
07/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 PM IRWIN PA WIND DAMAGE
07/08/03 WESTMORELAND LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0910 PM VAN VOORHIS WV WIND DAMAGE
07/08/03 MONONGALIA LARGE TREES AND POWER
LINES BLOWN DOWN ON ROUTE
19 AND 119.REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 8, 8:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
933 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM BAYARD OH FLASH FLOODS
07/08/03 COLUMBIANA SANDY CREEK FLOODED BAYARD
ROAD JUST NORTH OF BAYARD.
REPORTED BY EMERGENCY
MANAGEMENT
0800 PM INDEPENDENCE PA WIND DAMAGE
07/08/03 BEAVER LARGE TREE SNAPPED OFF
REPORTED BY TRAINED
OBSERVER
0810 PM EVANS CITY PA WIND DAMAGE
07/08/03 BUTLER TREES DOWN IN EVANS CITY.
0823 PM MONROEVILLE PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN MONROEVILLE.
0800 PM WEST VIEW PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN WEST VIEW.
0747 PM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN WASHINGTON.
0755 PM HOUSTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN HOUSTON.
0800 PM EIGHTY FOUR PA WIND DAMAGE
07/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 PM IRWIN PA WIND DAMAGE
07/08/03 WESTMORELAND LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0910 PM VAN VOORHIS WV WIND DAMAGE
07/08/03 MONONGALIA LARGE TREES AND POWER
LINES BLOWN DOWN ON ROUTE
19 AND 119.REPORTED BY
EMERGENCY MANAGEMENT
0910 PM REDSTONE PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN
DOWN.REPORTED BY LAW
ENFORCEMENT
0920 PM MASONTOWN PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0920 PM SMITHFIELD PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0925 PM BLAIRSVILLE PA WIND DAMAGE
07/08/03 INDIANA LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 8, 8:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
955 PM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM BAYARD OH FLASH FLOODS
07/08/03 COLUMBIANA SANDY CREEK FLOODED BAYARD
ROAD JUST NORTH OF BAYARD.
REPORTED BY EMERGENCY
MANAGEMENT
0800 PM INDEPENDENCE PA WIND DAMAGE
07/08/03 BEAVER LARGE TREE SNAPPED OFF
REPORTED BY TRAINED
OBSERVER
0810 PM EVANS CITY PA WIND DAMAGE
07/08/03 BUTLER TREES DOWN IN EVANS CITY.
0823 PM MONROEVILLE PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN MONROEVILLE.
0800 PM WEST VIEW PA WIND DAMAGE
07/08/03 ALLEGHENY TREES DOWN IN WEST VIEW.
0747 PM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN WASHINGTON.
0755 PM HOUSTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN IN HOUSTON.
0800 PM EIGHTY FOUR PA WIND DAMAGE
07/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0840 PM IRWIN PA WIND DAMAGE
07/08/03 WESTMORELAND LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0910 PM VAN VOORHIS WV WIND DAMAGE
07/08/03 MONONGALIA LARGE TREES AND POWER
LINES BLOWN DOWN ON ROUTE
19 AND 119.REPORTED BY
EMERGENCY MANAGEMENT
0910 PM REDSTONE PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN
DOWN.REPORTED BY LAW
ENFORCEMENT
0920 PM MASONTOWN PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0920 PM SMITHFIELD PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0925 PM BLAIRSVILLE PA WIND DAMAGE
07/08/03 INDIANA LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENT
0945 PM OHIOPYLE PA WIND DAMAGE
07/08/03 FAYETTE LARGE TREE BLOWN DOWN.
REPORTED BY PUBLIC.Thunderstorm Wind, Garrett
- When
- July 8, 9:15 PM EST
- Where
- Garrett County, 7 mi SE of Thayerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.430, -79.250
Large tree down in Deep Creek Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370846.